Alert archive / Colorado / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 88, NWS Denver/Boulder, CO

June 10, 2003Washington County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 10, 2003, 4:47 PM MDT for Washington County, Colorado. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2003, 4:47 PM MDT (22:47 UTC)
Expired
Jun 10, 2003, 5:45 PM MDT
In force
58 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Washington County, CO

The radar

The Denver radar (KFTG), 129 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.8 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2003-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2003-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-183 J/kg
Mixed-layer LCL
1710 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

660 
WUUS55 KBOU 102247
SVRBOU
COC121-102345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
447 PM MDT TUE JUN 10 2003

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN WASHINGTON COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF AKRON

* UNTIL 545 PM MDT

* AT 447 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES NORTH OF AKRON...MOVING SOUTHEAST AT 35
  MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...AKRON...
ARICKAREE SCHOOL...COPE...ELBA...OTIS AND PLATNER.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4023 10332 3958 10315 3958 10282 4027 10280
          4039 10305

$$

GIMMESTAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:30 PM MDT, 2 hours 17 minutes earlier.

Area forecast discussion, Jun 10, 2:30 PM MDT, 2 hours 17 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
230 PM MDT TUE JUN 10 2003

SHORT TERM DISCUSSION...WK SHORTWAVE IS MOVING ACRS WY THIS AFTN AND
HAS HELPED TRIGGER SCT TSTMS ALONG THE CO-WY BORDER WHICH ARE NOVING
EASTWARD.  MEANWHILE LINGERING MID LVL MSTR IS CAUSING OTHER
SHOWERS/TSTMS TO DEVELOP IN THE MTNS AND FOOTHILLS.  SHOULD SEE
ADDITIONAL SHOWERS/TSTMS DVLP OVR NERN PLAINS ALONG OUTFLOW
BOUNDARIES FM CONVECTION ALONG CO/WY BORDER AND FM MTN CONVECTION.
CAPES ARE AROUND 1500 J/KG OVR THE NERN PLAINS BUT WND SHEAR ISNT
REAL STG SO COULD SEE SOME MARGINAL SVR STORMS THIS EVENING OVR THE
PLAINS.

ON WED FLOW ALOFT WL REMAIN WLY WITH SOME LINGERING MID LVL MSTR.
MESO-ETA DVLPS WLY LOW LVL WNDS OVR NERN CO ON WED AND FLUSHES OUT
LOW LVL MSTR WHILE GFS STILL KEEPS LOW LVL MSTR OVR NERN PLAINS.
PAST EXPERIENCE HAS BEEN FOR MESO-ETA TO DRY OUT LOW LVL MSTR TOO
MUCH SO GFS MIGHT HAVE BETTER HANDLE.  CAN FIND NOTHING ALOFT TO
ENHANCE CONVECTION WED AFTN SO WL HAVE TO RELY ON HTG SO COVERAGE
SHOULD BE IN THE ISOLD-WDLY SCT RANGE.  TEMPS ON WED SHOULD BE A FEW
DEGREES WARMER BASED ON 850 AND 700 MB TEMPS FM MESO-ETA.  KLEYLA

LONG TERM DISCUSSION...WLY ALF FLOW WITH S FLOW WL CONT OVR THE AREA
WED EVENING.  12Z MDLS A BIT MORE AGGRESIVE WRT TO SFC CDFNT COMING
OUT OF WY/NEBR WED NGT.  IT NOW APPEARS THE SURGE WL MOVE INTO THE
ERN PLAINS ARND 06Z THURS.  FLOW WL TURN UPSLOPE THURS MRNG...BUT
NOT SURE IF THIS WL ACTUALLY BRING MUCH SFC MSTR INTO THE AREA. AVN
IN PARTICULAR DEVELOPS SIGNIFICANT QPF ACRS THE ERN PLAINS...BUT THE
DRIER MESOETA IS PBLY MORE REALISTIC.  CYCLOGENESIS ACRS THE SERN
CORNER OF THE STATE THURS MRNG...BUT MOST OF THE LIFT ASSCTD WITH
THIS FEATURE WL STAY TO OUR NORTH AND NORTHEAST.  WL KP SCT PCPN AND
SLGTLY COOLER TEMPS IN CUR FCST.

YET ANOTHER WK UPR FEATURE FM UT WL MOVE THRU THE AREA FRIDAY.  SOME
DPR MID LVL MSTR AND SPEED SHEAR WL BE DRAPED OVER THE AREA IN THE
AFTN...SO WL KP CHC CAT FOR FRI.  BUT BY SAT...MSTR WL THIN OUT WITH
RDG OVHD FOR THE RMDR OF THE XTNDD PD.  ENUF MSTR WL RMN OVR THE
AREA FOR MTN CONVECTION...BUT WITH SUBSIDENCE AND LIMITED MSTR ACRS
THE PLAINS...CANNOT SEE MUCH PCPN OCCURING ON THE PLAINS. 46

.DEN...NONE.
Hazardous weather outlook, Jun 10, 10:50 AM MDT, 5 hours 57 minutes before
COZ030>051-111200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1050 AM MDT TUE JUN 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP IN THE FOOTHILLS AND MOUNTAINS
EARLY THIS AFTERNOON AND THEN SPREAD EASTWARD ACROSS THE NORTHEAST
PLAINS DURING THE LATE AFTERNOON AND EVENING HOURS.  AN ISOLATED
SEVERE THUNDERSTORM OR TWO IS POSSIBLE OVER THE NORTHEAST PLAINS
WITH LARGE HAIL AND STRONG WINDS THE MAIN THREAT.

SHOWERS AND THUNDERSTORMS WILL END BY THE LATE EVENING HOURS OVER
THE NORTHEAST PLAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A PERSISTENT WEATHER PATTERN WILL BRING A DAILY THREAT OF AFTERNOON
SHOWERS AND THUNDERSTORMS TO THE FORECAST AREA THROUGHOUT THE
EXTENDED PERIOD. THE BEST CHANCE FOR PRECIPITATION MAY BE THURSDAY
AFTER THE PASSAGE OF A WEAK COLD FRONT.  MOST OF THE PRECIPITATION
THIS WEEK WILL OCCUR EAST OF THE CONTINENTAL DIVIDE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 PM OVER THE NORTHEAST
PLAINS.

RPK/046

In the hours before

Local storm report, Jun 10, 4:42 PM MDT, 5 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
442 PM MDT TUE JUN 10 2003

...PRELIMINARY STORM REPORT FOR JUNE 10 2003...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0402 PM    3 N PARKER                CO   1.75 INCH HAIL
06/10/03   DOUGLAS

0430 PM    PARKER                    CO   1.00 INCH HAIL
06/10/03   DOUGLAS

0430 PM    CENTENNIAL AIRPORT        CO   1.75 INCH HAIL
06/10/03   ARAPAHOE

BENTON

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 3:50 PM MDTSevere Thunderstorm WarningBOUArapahoe, Douglas, Elbert55 min
Jun 10, 5:07 PM MDTSevere Thunderstorm WarningBOUWeld53 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.